Editorial by John C. Riley
Just recently I found out I have Tardive Dyskinesia and it is not inherited but it is linked to the antipsychotics I take. I am a disabled Veteran and I have talked about this before I believe but I take the medication (Risperdal)Ziprasidone (Geodon) for PTSD and I do know that one but my symptoms involves involuntary movements. What is tardive dyskinesia? According to NAMI “Tardive dyskinesia (TD) is a movement disorder that causes a range of repetitive muscle movements in the face, neck, arms and legs. TD symptoms are beyond a person’s control. These symptoms can make routine physical functioning difficult, significantly affecting quality of life.”
Symptoms of TD can include:
- Jerking hand and leg movements
- Neck twisting
- Difficulty swallowing
- Eye blinking and grimacing
- Lip smacking and involuntary tongue movements
The bolded symptoms are what I have, neck twisting more than swallowing. I find myself apologizing and being self conscience about it but I have an understanding family. I have accepted this side effect because the pros outweigh the cons.
TD symptoms typically occur after several years of taking antipsychotic medications, although they can emerge within just a few months. TD is also related to prolonged use of medications for nausea, and medications that treat neurological disorders, such as Parkinson’s disease.1
Anyone taking an antipsychotic may develop TD, but the risk of TD can be higher for certain people:
- Older adults
- Those with a family history of TD
- Having negative symptoms of schizophrenia
- People of African descent
While these risk factors are out of our control, there are other factors that increase the risk of developing TD that can be managed. Steps you can take to help manage the risk include asking your health care provider for routine screening of movement symptoms. Recognizing the symptoms of TD early can help lessen their severity, so these screenings should occur every three months.2,3,5
|First-generation or older antipsychotics:||Second-generation or newer atypical antipsychotics:|
|Chlorpromazine (Thorazine)Fluphenazine (Prolixin)Haloperidol (Haldol)Mesoridazine besylate (Serentil)Molindone (Moban)Perphenazine (Trilafon)Pimozide (Orap)Thioridazine (Mellaril)Trifluoperazine (Stelazine)||Aripiprazole (Abilify)Clozapine (Clozaril)Lurasidone (Latuda)Olanzapine (Zyprexa)Paliperidone (Invega)Metoclopramide (Reglan)Risperidone (Risperdal)Ziprasidone (Geodon)|
How Else Can I Manage Tardive Dyskinesia?
Your health care provider will continue to monitor your symptoms and treatment plan, but you can also take an active role in your care to help manage TD:
- Make sure you have a routine symptom assessment every three months
- Keep track of your symptoms and let your provider know about any new ones
- Talk to your provider about your daily functioning and quality of life
- Practice self-care that includes physical activity
Exercise can help relieve movement symptoms, including tremors and those related to balance, gait and flexibility.12 It also helps balance blood sugar levels and improve hormonal balance for better management of type 2 diabetes.
It’s particularly notable that exercise improves cognitive function and reduces the negative symptoms of schizophrenia and response to chemical signals.13 These are important factors that affect both the risk for TD and the ability to manage it.
TD can be very troubling, for those who experience it as well as for their families. Although this condition can have a negative impact on quality of life, an informed treatment plan combined with proactive self-care can help effectively manage TD.
Have a great day,
Blog Publisher for HereNOW Help